With any form of spinal or muscle / joint pain, you are likely to consider taking - or be offered by your family doctor - medications such as ibuprofen, diclofenac, arthrotec and so on.
These belong to the class of drugs known as anti-inflammatories. You likely will not be offered these types of drugs (or should not take them) if any of the following are true;
- You are very old or young (perhaps less than 15 or greater than 75)
- You are currently taking another type of anti-inflammatory for some other reason (e.g. you have been on long term arthrotec for knee problems)
- You have a known history of side-effects from taking these kinds of drugs (e.g. nausea, upset tummy, loose stools)
- You suffer from asthma (or even tinnitus) - anti-inflammatories can make these conditions worse
- You will likely NOT be offered diclofenac (voltarol) if you are middle aged or over and have a history of cardiac / vascular problems
As the name implies, this class of drugs (of which aspirin was the original founder member back in the early 1900's) block inflammation. The core medical assumption is that all pain (especially all musculo-skeletal pain) is caused by tissue damage (tissue being a posh name for all structures such as muscles, ligaments, tendons and so on). The idea is that this tissue damage then causes inflammation, and inflammation causes pain. Thus taking these drugs blocks inflammation, which thus reduces pain.
If only life were so simple! But it is true that sprains and strains of tissues will cause inflammation and in the acute phase (less than two weeks) these types of drugs may help reduce pain, especially if taken in combination with a regular analgesic such as paracetamol (or stronger prescription analgesics). Having said this, there is a strong argument for avoiding the use of these drugs in the first couple of days to see if your body can settle naturally the inflammation that has developed. Remember, inflammation - if it is going to resolve naturally - will probably peak in the 2nd or 3rd days and then improve thereafter.
But not all pain is caused by inflammation and not all spinal problems involve damage to tissues. For example, the deep aches caused by prolonged muscle spasm. In these cases, patients often take anti-inflammatories, but will say "I'm not sure they are doing anything ...". If this is the case, you should consider stopping them and seeing if they are having any effect. If your pain does not worsen, then stop the anti-inflammatories - you are only risking side-effects for no good reason.
Remember, these drugs are not like antibiotics where you need to take a 'course' of them ... if they are going to work, then you will know fairly quickly if they are working. They do not need to 'build up' in your system to have an effect.
Another important point is that if you have been taking these types of drugs to help with your spinal pain for longer than about 6 weeks, even if you have checked and they are definitely helping reduce pain levels, then you are starting to move into higher risk territory of complications such as a stomach bleed.
In such a scenario, where your pain levels are not improving, it is important that you are not passively taking these and other medications. You must be proactive and seek good physical therapy or medical advice for other ways of improving your underlying problem.
A final point worth bearing in mind is this. There will be situations when you have inflammation, your body is try to heal itself and settle itself down, you then take anti-inflammatories which block inflammation (and thus block the healing process), which then creates a kind of 'mexican stand-off' between your body and the medication. This can result in poorly healed tissues, and grumbling aches and pains when things really ought to have settled down.
So these type of drugs can paradoxically cause the very symptoms they are supposed to suppress (for example, chronic headaches). In these situations, it really is worth trying to drop these drugs and trust your own body's ability to settle things down.